Lightning, Shelby
- When
- August 22, 3:15 PM CST
- Where
- Shelby County, Alabaster
- Property damage
- $90,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
A home in the Lake Forest Subdivision was struck by lightning. The home suffered significant fire and water damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A home in the Lake Forest Subdivision was struck by lightning. The home suffered significant fire and water damage. Two firefighters suffered injuries fighting the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 22, 2:28 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT MON AUG 22 2005 .SHORT TERM... DEALING WITH ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS AGAIN LATE THIS AFTERNOON AND EVENING AS THERE IS ONCE AGAIN A VERY HIGH MICROBURST POTENTIAL. SEEMS LIKE THERE ARE TWO AREAS OF CONCENTRATED CONVECTION THIS AFTERNOON ...ONE CONFINED TO MAINLY SOUTH OF INTERSTATE 85 AND ANOTHER ALONG INTERSTATE 20 AND NORTH. THIS CONVECTION WILL BEGIN TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. ALSO INCLUDED PATCHY FOG AFTER MIDNIGHT AS VERY MUGGY CONDITIONS WILL PERSIST. LOWS TONIGHT WILL ONCE AGAIN REACH ONLY INTO THE MID 70S. TUESDAY...SAME STORY BUT DIFFERENT DAY AS CONDITIONS WILL ONCE AGAIN BE RIPE FOR PULSE THUNDERSTORMS INCLUDING WET MICROBURSTS. AFTERNOON HIGH TEMPERATURES WILL BE SLIGHTLY COOLER...RELATIVELY SPEAKING...IN THE LOW TO MID 90S. HEAT INDICES WILL RANGE FROM 102 TO 108 DEGREES WHICH IS JUST BELOW HEAT ADVISORY THRESHOLD. WILL PROBABLY NEED TO REVISIT THIS LATER TONIGHT WHETHER WE NEED A HEAT ADVISORY FOR AREAS SOUTH OF HIGHWAY 80 AGAIN. WEDNESDAY LOOKS TO BE SIMILAR TO TUESDAY AS NO MAJOR WEATHER CHANGES ARE ANTICIPATED. .LONG TERM... ONLY MINOR TWEAKS WERE MADE TO THE EXTENDED PART OF THE FORECAST AS UPPER HIGH CONTINUES TO DOMINATE THE AREA. SOME DRIER AIR IS FORECAST FOR THE AREA DURING THE LATTER PART OF THE WEEK AS THE GFS ADVERTISES THE COLD FRONT SLIDING SOUTH AS SURFACE HIGH PRESSURE BUILDS OVER THE AREA. SOUNDS TOO GOOD TO BE TRUE...SO OBVIOUSLY UNCERTAINTY SURROUNDS THIS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 92 72 92 / 30 60 20 40 ANNISTON 75 93 74 92 / 30 60 20 40 BIRMINGHAM 75 92 74 92 / 30 60 20 40 TUSCALOOSA 75 95 74 94 / 30 60 20 40 CALERA 75 92 74 92 / 30 60 20 40 AUBURN 75 92 73 90 / 40 60 20 40 MONTGOMERY 76 95 75 94 / 30 60 20 40 TROY 74 94 73 94 / 40 60 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AREAS ALONG AND SOUTH OF A LIVINGSTON TO AUBURN LINE. && KH/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT MON AUG 22 2005 ALZ011>015-017>050-231130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 115 PM CDT MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH 8 PM THIS EVENING. SOME THUNDERSTORMS MAY BRIEFLY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS OVER 50 MPH...OR LARGE HAIL. THE STORMS WILL ALSO PRODUCE LARGE AMOUNTS OF LIGHTNING. WET MICROBURST POTENTIAL: BIRMINGHAM...VERY HIGH. MONTGOMERY...VERY HIGH. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 700 PM CDT TONIGHT...WITH HEAT INDICES EXPECTED TO TOP OUT BETWEEN 100 AND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). SCATTERED STRONG THUNDERSTORMS WILL DEVELOP EACH AFTERNOON TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 PM CDT MON AUG 22 2005 ALZ013-023-222015- FAYETTE-TUSCALOOSA- 238 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA AND FAYETTE COUNTIES UNTIL 315 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SOUTH CENTRAL FAYETTE COUNTY...JUST SOUTH OF BANKSTON...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THE NEW LEXINGTON COMMUNITY THROUGH 315 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT MON AUG 22 2005 ALZ015-222030- WALKER- 307 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 330 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF OAKMAN...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT MON AUG 22 2005 ALZ028-222100- CLAY- 315 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 400 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PYRITON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...DELTA... ASHLAND AND LINEVILLE THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. IN ADDITION TO THE FREQUENT LIGHTNING...THESE STORMS COULD PRODUCE STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 10/ARM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT MON AUG 22 2005 ALZ024-025-222100- JEFFERSON-SHELBY- 321 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES UNTIL 400 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES NORTHEAST OF LAKE PURDY...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LEEDS...CAHABA HEIGHTS...LAKE PURDY AND INVERNESS THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 338 PM CDT MON AUG 22 2005 ALZ050-222115- BARBOUR- 338 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 415 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER EUFAULA...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE AND EUFAULA THROUGH 415 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 355 PM CDT MON AUG 22 2005 ALZ036-222145- COOSA- 355 PM CDT MON AUG 22 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 445 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GOODWATER...MOVING SOUTHWEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOODWATER AND KELLYTON THROUGH 445 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471125.